Alabama, 2003Tornado in Alabama, February 15, 2003
February 15, 2003 · NWS BMX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 15, 2:30 PM CST, 6 hours 6 minutes earlier.
Area forecast discussion, Feb 15, 2:30 PM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR WORD USAGE
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
230 PM CST SAT FEB 15 2003
FORECAST QUANDARIES...TSTM DEVELOPMENT TIMING AND STRENGTH...HEAVY
PRECIP...CLEAR OUT PCPN TIMING...POPS...AND TEMPS.
OK...CLDY N...WITH BREAKS NOTED TOWARD THE S. TEMPS UPPER 60S N IN CLDY
AREAS TO UPPER 70S W AND S. DEWPOINTS APPROACHING THE LOWER 60S...WITH
SWLY WIND FLOW DEVELOPING. TRAINING OF RAIN TO OUR SW THRU N...WITH SOME
ISOLATED SHWRS DEVELOPING. AREA OF TS DEVELOPING ACROSS LA INTO W GULF.
SFC LOWS POSITIONED IN CNTRL AND W AR ALONG COLD FRONTAL BOUNDARY
STRECHING FROM JUST N OF TN BORDER SEWD INTO TX. WARM FRONTAL BOUNDARY
EXTENDING E FROM JUST N OF TN BORDER POSITION INTO MID ATLANTIC STATES.
UNIDIRECTIONAL PROGRESSIVE SWLY FLOW DEVELOPING ALOFT.
12Z SAT REGIONAL MODEL EVOLUTIONS THRU 12Z TUE ALOFT ARE IN GENERAL
GOOD AGREEMENT. SOME DISCREPANCIES IN SFC SOLUTION FORECASTS. GFS
CONTINUES TO OVERDEVELOP PRECIP COVERAGE. ON OTHER HAND...ETA/MESO-ETA
HAVE HAD GOOD RUN TO RUN CONSISTENCIES...AND WILL THUS LEAN TOWARD.
LOWS AND ASSOCIATED FRONTS ARE EXPECTED TO SLOWLY SAG SE FROM CURRENT
POSITIONS INTO THE TN VALLEY AND S MS RIVER VALLEY BY EARLY THIS EVENING...
WITH ONE CNTRL LOW POSITIONED ACROSS N MS...WITH TRAILING COLD FRONT TO
S...AND WARM FRONT MOVING INTO N AL AROUND MIDNIGHT. LOWS WILL THEN
MOVE SEWD INTO CNTRL AL BY SUN MORNING...DRAGGING A COLD FRONT ACROSS
STATE DURING THE DAY. LOW SHOULD BE POSITIONED NEAR DOTHAN BY EARLY
SUNDAY EVENING...WITH FRONT FINALLY BEING PUSHED TO E AFTER MIDNIGHT
SUN. MAIN UPPER LEVEL TROUGH NOT EXPECTED TO PUSH E OF AREA UNTIL MON
AFTERNOON...WITH SFC RIDGING AND NWLY FLOW DEVELOPING AFTERWARDS.
TSTM DEVELOPMENT TIMING AND STRENGTH WILL PLAY AN IMPORTANT ROLE HERE.
SPC ONLY PLACING FAR SE ZONES IN SLIGHT RISK CATEGORY TONIGHT...BUT
PLACING AREAS ALONG AND JUST S OF AN ALICEVILLE...TO BHM...TO ANB...TO
ROANOKE LINE IN A SLIGHT RISK FOR SUN. SOME QUESTION OF WHETHER CURRENT
CONVECTION ACROSS LA AND W GULF WILL CUT OFF BEST MOISTURE AVAILABILITY
TO OUR S. IF ANY TSTM THAT DUE DEVELOP REACH SVR THRESHOLDS...DAMAGING
WINDS WILL BE THE MAIN CONCERN.
STILL BELIEVE BEST INSTABILITY WILL BE JUST AHEAD AND ALONG FRONTAL BOUNDARY.
WITH THIS IN MIND...WILL GO WITH HIGHEST POPS SE AND N LOCATIONS FOR
TONIGHT...AND TAPER OFF TO LOWER POPS SE. MODELS INSTABILITY INDICES
SHOWING BEST INSTABILITY AFTER MIDNIGHT. THUS...WILL CONTINUE WITH STRONG
TSTMS WORDING WITH DAMAGING WINDS...BUT SHIFT IT TOWARD THE EARLY MORNING
HRS W AND S. WILL ELIMINATE THIS WORDING ACROSS E ZONES. WILL STRETCH THIS
WORDING INTO MORNING HRS. STRENGTH OF LOW LEVEL WINDS FIELDS WILL DIMINISH
AS THE DAY PROGRESSES ON SUN. WILL GO WITH HIGH CATEGORICAL POPS ALL
LOCATIONS ON SUN.
DO EXPECT TO SEE HEAVIER RAINFALL AMOUNTS NW AND W THRU PERIOD...BUT AT
THIS TIME DO NOT ANTICIPATE RAINFALL AMOUNTS CAPABLE OF PRODUCING ANY
FLOODING. THUS...WILL LEAVE THIS ISSUE ALONE FOR NOW...AND WAIT FOR FURTHER
MODEL RUNS FOR CLARIFICATION.
DO EXPECT RAIN TO END BY THE EARLY MORNING HRS OF MONDAY...AND WILL GO WITH
40 PERCENT E TO 50 PERCENT S...TAILORED DOWN TO 30 PERCENT OTHER LOCATIONS.
REST OF WEEK...A SERIES OF LOW PRESSURE SYSTEMS WILL TRAIN ACROSS THE
AREA THRU THE REMAINDER OF THE FORECAST PERIOD...STARTING LATE WED.
TEMPS...WILL GENERALLY LEAN TOWARD ETA MOS GUIDANCE VALUES. EXPECT TEMPS
TO SLIGHTLY WARM DURING THE MORNING HRS ON SUN.
THANKS FOR COORDINATION HUN
PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...
BHM RB 058/060/040/050/037 ++300
MGM RB 060/065/044/055/042 ++300
.BHM...NONE.
89
JBW
Hazardous weather outlook, Feb 15, 7:22 PM CST, 1 hour 14 minutes before
ALZ011>015-017>050-160215-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 PM CST SAT FEB 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (TONIGHT)...
AN UNSEASONABLY WARM AND MOIST ATMOSPHERE RESIDES ACROSS MUCH OF
ALABAMA THIS EVENING. SURFACE LOW PRESSURE SYSTEM AND ITS
ASSOCIATED COLD FRONT...WILL VERY SLOWLY PUSH TOWARDS ALABAMA
THROUGH THE REMAINDER OF THE EVENING. THE LOW WILL MOVE INTO
NORTHERN ALABAMA BY DAYBREAK.
SHOWERS AND THUNDERSTORMS WILL CONTINUE SPREADING INTO THE WESTERN
HALF OF THE STATE THIS EVENING. THE RAIN COVERAGE WILL SLOWLY
INCREASE OVERNIGHT FROM WEST TO EAST. SOME OF THE STORMS
MAY BECOME SEVERE...ESPECIALLY WEST OF INTERSTATE 65. ISOLATED
TORNADOES AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. THE
STORMS SHOULD SLOWLY WEAKEN INTO EASTERN ALABAMA...BUT ISOLATED
STORMS COULD BECOME SEVERE OVERNIGHT.
.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...
THE SURFACE COLD FRONT WILL SLOWLY MOVE THROUGH AREA ON SUNDAY.
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED WITH THIS FEATURE. ONCE
AGAIN...SOME OF THE STORMS WILL BE STRONG GENERALLY SOUTH OF
INTERSTATE 20...PRODUCING SMALL HAIL AND GUSTY WINDS. ISOLATED
STORMS COULD REACH SEVERE LIMITS. THE THUNDERSTORM ACTIVITY WILL
DIMINISH THROUGH THE LATE AFTERNOON HOURS.
NO HAZARDOUS WEATHER IS EXPECTED THE REMAINDER OF THIS TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR
POSSIBLE ACTIVATION THROUGH TONIGHT.
In the hours before
Special weather statement, Feb 15, 7:28 PM CST, 1 hour 8 minutes before
ALZ030-031-039-160230-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 PM CST SAT FEB 15 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR MARENGO...SUMTER AND GREENE
COUNTIES UNTIL 830 PM CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA UNTIL
10 PM.
AT 727 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTH OF GAINESVILLE TO 12 MILES
SOUTHWEST OF BELLAMY...MOVING EAST AT 15 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
LIVINGSTON...GAINESVILLE...EPES...BELLAMY...BOLIGEE...CLINTON...
FORKLAND...DEMOPOLIS...AND EUTAW THROUGH 830 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
Tornado, Marengo
- When
- February 15, 8:36 PM CST to 8:40 PM CST
- Where
- Marengo County, 3 mi NNW of Linden
- Rating
- F1
- Path length
- 2.5 mi
- Path width
- 80 yd
- Property damage
- $90,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.333, -87.817
In what was believed to be the first tornado in Alabama in 2003, a small tornado touched down briefly in the northern half of Marengo County between Linden and Demopolis. No injuries or deaths were reported with the short-lived tornado. The tornado first touched down about 1.6 miles west-northwest of Providence on the west side of US 43 and about half a mile south of County Road 44. The tornado traveled northeasterly moving across County Road 44 and through the western sections of Chickasaw State Park. Where it first touched down, two mobile homes were damaged and a number of trees were either uprooted or snapped off. The tornado damaged one house significantly on the west side of US 43 just north of Chickasaw State Park and moved across US 43 downing several more trees. The tornado ended after crossing US 43 about 2.1 miles north of Providence on the east side of US 43.The tornado was rated an F1 primarily due to the damage done to the house just north of Chickasaw State Park. The tornado path length was 2.5 miles with a width of about 80 yards. The tornado began around 8:36 pm and ended at approximately 8:40 pm.The weak tornado was produced on the north side of a bow echo. Cyclonic rotation is often induced on the north side of the center of the bow. Bow echoes are known primarily for producing downbursts or straight line wind damage but also have the capability of producing weak tornadoes as apparently happened in this case.Beg: 32 20.719/87 48.459 End: 32 22.297/87 46.702
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, February 15 to 17, 20032 deaths · $8.6 million · 11 events
- Ice Storm in Kentucky, February 15 to 16, 20031 death · $26 million · 16 events
- Flooding in Tennessee, February 15 to 18, 20032 deaths · 14 events
- Rip Current in California, February 15, 20031 death · 1 event
- Avalanche in Utah, February 15, 20031 death · 1 event
- Flooding in Kentucky, February 15 to 17, 2003$1.1 million · 4 events
- Flooding in Virginia, February 15 to 16, 2003$1.1 million · 2 events
- Tornadoes and Flash Flood in Mississippi, February 15, 2003$111,000 · F1 · 16 events
- Tornado in Louisiana, February 15, 20031 injured · $125,000 · F1 · 1 event
- Ice Storm in Kentucky, February 15 to 16, 2003$180,000 · 14 events
- Flooding in Virginia, February 15 to 16, 2003$175,000 · 2 events
- Winter Storm in Ohio, February 15, 200327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340389.